Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 14, 1997, 4:25 AM EST for Craven County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 14, 1997, 4:25 AM EST (09:25 UTC)
- Expired
- Feb 14, 1997, 5:15 AM EST
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Craven County, NC
The radar
The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 4:30 AM EST | Thunderstorm Wind 51 | Vanceboro, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 629 m²/s²
- 0-3 km storm-relative helicity
- 1168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 140925 RRA SVRMHX NCC049-141015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 425 AM EST FRI FEB 14 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...CRAVEN COUNTY AT 422 AM DOPPLER RADAR IN NEWPORT INDICATED A SEVERE THUNDERSTORM ALONG THE JONES AND CRAVEN COUNTY BORDER. THIS STORM IS MOVING RAPIDLY NORTHEAST INTO CRAVEN COUNTY AND WILL AFFECT TUSCARORA AND THE AREA BETWEEN NEW BERN AND VANCEBORO WITH GUSTY WINDS IN EXCESS OF 60 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD. CG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 1:57 AM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 14, 1:57 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 157 AM EST FRI FEB 14 1997 RDU: WL BE BRIEF AS RADAR GETTING BUSY. FEW MINOR TWEEKS. ALRDY 60 HERE AND CLIMBING...TEMPS TDY CNTRL/SRN CST PROB SHLD BE BUMPED UP TO REFLECT READINGS WELL INTO THE 60S. MINOR PT...WRM SECTOR OVR HERE TDY AND PRECIP TYPE WL PROB BE MORE SHOWERY THAN RAIN. ALSO WOULD NOT TIME REF CNTRL/SRN CST TO MAINLY AFT. AGREE WITH RAIN/TSTMS AND MILD TNT INTO SAT MORN. THINK PARTIAL CLRING COULD BE MENTIONED DURING SAT AFT AFTER FROPA DISC: ENHANCEMENT GOING ON RITE NOW AS TREMENDOUS MOIST TRANSPORT FRM OFF WTR IS OCCURRING...LO LVL SE JET OF 30-45 KT COMBINING WITH SPD MAX ALFT AND CSTL TROF TO BRNG PERIODS OF HEAVIER SHWRS NEXT FEW HRS AND MAYBE A TSTM LTR TDY CSTL SECTIONS IN WRM SECTOR WITH TEMPS IN THE 60S AND DWPTS 55-60. EVEN DEEP INLAND (CSTL PLN) TEMPS WL WRM INTO 50S AND PSBLY 60. NEXT STRNG SHRTWV WL COME OUT OF TX AND BRNG ANTHR RND OF ENHANCED UVM LTR THIS AFT INTO SAT MORN WITH MORE RAIN/PSBL TSTMS LIKELY. SOME OF THE RAIN COULD BE PRETTY HVY GIVEN HI PWS AND VARIOUS OTHR PARAMETERS. ALL THIS MESS GETTING OUT OF HERE SAT AFT AS DRIER AIR WORKS IN BEHIND FROPA...WE COULD SEE PARTIAL CLEARING BY MID AFT. CWF...E/SE FLOW RITE NOW IS STRNG AND THIS PARTICULAR DIR OVRALL PRODUCES THE HIEST SEAS. EVEN HAD A BIT OF MINOR WTR ACCUMULATION DOWN AT TOPSAIL BCH. WNDS SHLD GO ARND TO MORE SRLY LTR TDY WITH GD SPDS OFFSHR. FCST IN GD SHAPE AND ADVISORYS WL STAY UP DVLPNG CONVECTION NEXT FEW HRS MAY PRODUCE GALE AT THE TOWERS BUT HOPEFULLY NOT WDSPRD ENUF FOR GALE OVR ENTIRE LENGTH OF WTRS...WL MONITOR. .MHX...SCA CSTL WTRS AND SOUNDS. GATES
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.